High Wind, Fergus
- When
- February 8, 12:40 PM MST to 1:52 PM MST
- Where
- Fergus forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 40 mph measured at Denton DOT wind sensor.
A low pressure system, travelling across southern Alberta, generated strong winds over much of Central Montana on February 8th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A low pressure system, travelling across southern Alberta, generated strong winds over much of Central Montana on February 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 8, 10:30 AM MST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1030 AM MST FRI FEB 8 2008 UPDATED AVIATION SECTION ONLY .UPDATE... QUICK UPDATE THIS MORNING TO LOWER TEMPERATURES MAINLY ALONG THE NORTHERN BORDER OF THE CWA. COOLER TEMPERATURES COMING DOWN FROM CANADA A LITTLE FASTER THAN PREVIOUS FORECAST. CLOUDS BREAKING UP OVER CENTRAL MONTANA BUT WILL MOVE BACK IT BY AFTERNOON. WINDS AND WARNINGS ON TRACK. && .AVIATION... STRONG AND GUSTY SURFACE WINDS OVER NORTH CENTRAL MONTANA WILL BE THE PRIMARY AVIATION CONCERN THROUGH THE AFTERNOON. THE WINDS WILL CREATE AREAS OF IFR CONDITIONS IN BLOWING SNOW OVER THE MOUNTAINS. AN ARCTIC COLD FRONT NEARING THE CANADIAN BORDER WILL MOVE SOUTH THROUGH THE REGION THIS AFTERNOON AND EVENING...WITH WINDS SHIFTING MORE NORTHERLY BEHIND IT. EXPECT WIDESPREAD MVFR CONDITIONS WITH AREAS OF IFR BEHIND THE FRONT DUE TO CEILINGS AND REDUCED VISIBILITY IN SNOW. THOMSON && .PREV DISCUSSION... (ISSUED 447 AM MST FRI FEB 8 2008) TODAY THROUGH SUNDAY...THE SHORT TERM FORECAST PERIODS WILL BE CHARACTERIZED BY HIGH WINDS...TEMPERATURE EXTREMES...AND SNOW AND BLOWING SNOW. STRONG WEST AND SOUTHWESTERLY WINDS WILL CONTINUE ACROSS PORTIONS OF NORTH CENTRAL MONTANA DURING TODAY...WITH MILD TEMPERATURES PERSISTING THROUGH LATE MORNING ACROSS THE FORECAST AREA. WIND HIGHLIGHTS REMAIN IN EFFECT FOR TODAY. ALSO...SNOW AND STRONG WINDS WILL CONTINUE ACROSS THE NORTHERN ROCKIES THROUGH SATURDAY EVENING...WITH WINTER WEATHER HIGHLIGHTS REMAINING IN EFFECT. A NORTHERLY STORM SYSTEM WILL AFFECT THE FORECAST AREA BY EARLY THIS AFTERNOON...ALLOWING AN ARCTIC COLD FRONT CURRENTLY IN ALBERTA TO TRAVEL THROUGH THE NORTH CENTRAL PLAINS DURING THE AFTERNOON AND EVENING HOURS TODAY. THE TEMPERATURE DIFFERENCE ACROSS THE COLD FRONT WILL BE DRAMATIC...WITH TEMPERATURES FOR MOST OF NORTH CENTRAL PLAINS DROPPING TO NEAR OR BELOW ZERO BY SATURDAY MORNING. SUFFICIENT MID AND LOW LEVEL FORCING AND MOISTURE IS EXPECTED WITH THIS COLD FRONT...WITH SNOW DEVELOPING ALONG AND BEHIND THE FRONT. WIND...COMBINED WITH SNOW...COMBINED WITH ARCTIC TEMPERATURES...WILL MAKE FOR HAZARDOUS WINTER CONDITIONS. CONSEQUENTLY...WINTER WEATHER HIGHLIGHTS ARE IN EFFECT BEGINNING THIS EVENING...AND CONTINUE THROUGH SATURDAY AFTERNOON. NOT TO BE OUTDONE BY THE COLD...THE WESTERLY CHINOOK WINDS ARE ANTICIPATED TO RETURN SUDDENLY DURING EARLY SUNDAY...WITH A DRAMATIC WARM UP AND RETREAT OF THE ARCTIC FRONT NORTH AND EAST DURING THE DAY. TEMPERATURES ARE EXPECTED TO JUMP AS MUCH AS 40 DEGREES DURING THIS TIME. ZUMPFE SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THE PERIOD BEGINS WITH A SHORTWAVE MOVING THROUGH THE PACIFIC NORTHWEST. FLOW AHEAD OF THIS WAVE IS VERY MOIST AND PRECIPITATION WILL DEVELOP AHEAD OF THIS SYSTEM OVER THE ROCKIES. THE SHORTWAVE WILL BE FAST MOVING...APPROACHING THE ROCKIES DURING THE NIGHT AND MOVING OVER THE PLAINS MONDAY...AND NORTHWEST FLOW ALOFT WILL DEVELOP BY MONDAY EVENING AS HIGH PRESSURE BUILDS. THE HIGH PRESSURE WILL CONTINUE TO BUILD WITH THE RIDGE MOVING OVER THE WASHINGTON/IDAHO BORDER BY 12Z TUE. DISTURBANCES MOVING OVER THE RIDGE IN ALBERTA WILL CAUSE LOW PRESSURE AND A SURFACE LEE TROF ACROSS THE ZONES AS WELL...AND BRISK SOUTHWEST FLOW ALONG THE ROCKIES AND ADJACENT PLAINS. BY TUESDAY NIGHT ANOTHER SHORTWAVE WILL MOVE OVER THE PACIFIC NORTHWEST AND THE AIRMASS OVER THE ROCKIES ONCE AGAIN BEGINS TO MOISTEN. THE SHORTWAVE MOVES OVER THE ROCKIES EARLY WEDNESDAY AND BEGINS ANOTHER PERIOD OF HIGHER POPS. ALTHOUGH AA COLD FRONT MOVES SOUTH OUT OF CANADA WEDNESDAY NIGHT...THE MAIN EFFECT WILL REMAIN OVER THE NORTHEAST ZONES. TEMPERATURES REMAIN NEAR NORMALS THROUGH THIS PERIOD...RISING AS THE UPPER LEVEL RIDGE BUILDS AND FALLING AGAIN AS THE SHORTWAVES PASS EAST OF THE ZONES. ZELZER THURSDAY AND FRIDAY...A LOW PRESSURE TROUGH IS EXPECTED TO EXIT THE CENTRAL PLAINS BY THURSDAY AFTERNOON. THE NEXT PACIFIC DISTURBANCE WILL QUICKLY MOVE INTO THE REGION CAUSING SCATTERED SNOW SHOWERS FOR THE MOUNTAINS. A SLIGHT CHANCE FOR ISOLATED SNOW SHOWERS ON THE CENTRAL PLAINS THROUGH THE PERIOD. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL. SAUCIER && .PRELIMINARY POINT TEMPS/POPS... GTF 39 -3 5 2 / 30 50 50 30 CTB 30 -10 -5 -7 / 40 70 40 30 HLN 35 19 31 20 / 60 70 50 20 BZN 38 16 32 18 / 40 60 40 20 WEY 22 11 28 12 / 80 80 60 30 DLN 33 19 36 17 / 40 40 30 20 HVR 38 -15 -3 -9 / 40 60 50 40 LWT 37 2 5 0 / 40 60 50 30 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR MTZ010>013- 044>047-049>054. WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST SATURDAY FOR MTZ010>013-044>047-049>051-054. WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST SATURDAY FOR MTZ014 BELOW 5500 FEET ELEVATION. WINTER STORM WARNING UNTIL 5 PM MST SATURDAY FOR MTZ009-048. WINTER STORM WARNING UNTIL 5 PM MST SATURDAY FOR MTZ014 ABOVE 5500 FEET ELEVATION. && SHORT TERM...CAMP/ZUMPFE LONG TERM...ZELZER/SAUCIER AVIATION...THOMSON WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 601 AM MST FRI FEB 8 2008 MTZ010>014-044>047-049>054-091315- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER- 601 AM MST FRI FEB 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A POWERFUL ARCTIC COLD FRONT IS EXPECTED TO MOVE THROUGH CENTRAL MONTANA BEGINNING THIS AFTERNOON...WITH SUBZERO TEMPERATURES...WIND CHILL TEMPERATURES AS LOW AS 40 BELOW ZERO...AND SNOW AND BLOWING SNOW DEVELOPING ALONG AND BEHIND THE FRONT. SNOW ACCUMULATIONS OF UP TO 5 INCHES ARE EXPECTED DURING THIS TIME ACROSS THE NORTH CENTRAL PLAINS. HAZARDOUS TRAVEL CONDITIONS WILL EXIST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ARCTIC FRONT IS EXPECTED TO REACH THE CENTRAL MOUNTAIN VALLEYS BY SATURDAY MORNING...WITH HAZARDOUS WINTER TRAVEL CONDITIONS CONTINUING THROUGH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-055-091315- BEAVERHEAD-MADISON-GALLATIN- 601 AM MST FRI FEB 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR SATURDAY THROUGH THURSDAY IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009-048-091315- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 601 AM MST FRI FEB 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A FAST MOVING UPPER LEVEL STORM SYSTEM WILL CONTINUE TO BRING STRONG WINDS AND SNOW TO THE ROCKY MOUNTAIN FRONT TODAY AND TONIGHT. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT THROUGH SATURDAY EVENING...WITH SNOW ACCUMULATIONS OF 6 TO 12 INCHES IN THE MOUNTAINS...AND UP TO 5 INCHES ACROSS THE PLAINS. WINDS GUSTING MORE THAN 75 MPH AT TIMES WILL REDUCE VISIBILITIES TO LESS THAN ONE QUARTER MILE AT TIMES AND RESULT IN HAZARDOUS TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER STORM WARNING REMAINS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT THROUGH SATURDAY EVENING. MUCH COLDER TEMPERATURES WILL BE FOUND ALONG THE ROCKY MOUNTAIN FRONT BY SATURDAY MORNING FOLLOWING THE PASSAGE OF AN ARCTIC COLD FRONT. WIND CHILL TEMPERATURES AS LOW AS 40 BELOW ZERO ARE EXPECTED THROUGH SATURDAY AFTERNOON. HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE TO EXIST DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1121 AM MST FRI FEB 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM HEAVY SNOW HALF MOON PASS 46.77N 109.34W
02/08/2008 M5.0 INCH FERGUS MT CO-OP OBSERVER
5 INCHES OF SNOW FELL LAST NIGHT. BLOWING AND DRIFTING
&&
WILLIAMSON DC2 high wind. Local standard time, as filed.
Sustained winds of 40 mph measured at Denton DOT wind sensor.
Sustained winds of 40 mph with 50 mph gusts were observed at DOT Inverness sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84774, 84773.